Case Study: Caplacizumab May Salvage Refractory Immune TTP Following COVID-19 Vaccine

While suggesting that the disorder be included in the differential diagnosis of thrombocytopenia following vaccination, the group emphasized that the benefits of global vaccination against the virus outweigh the risk of this rare complication.

Caplacizumab may be able to quickly reverse the effects of a rare blood clot disorder, according to researchers who published the case of a patient experiencing the disorder following receipt of the Pfizer-BioNTech COVID-19 vaccine.

While suggesting that the disorder be included in the differential diagnosis of thrombocytopenia following vaccination, the group emphasized that the benefits of global vaccination against the virus outweigh the risk of this rare complication.

In their paper, the researchers described the case of a 22-year-old female who developed immune thrombotic thrombocytopenic purpura (TTP) following the first dose of the Pfizer-BioNTech vaccine. TTP—a rare, life-threatening disease—is caused by antibodies against ADAMTS13 and is characterized by microangiopathic hemolytic anemia, thrombocytopenia, and platelet-rich microthrombi causing organ damage. If untreated, the disease has a 90% mortality rate.

“In June 2021, Israeli researchers noted a sudden increased in TTP cases with the introduction of the Pfizer coronavirus vaccine. Since then, a few cases of de novo or relapsed TTP after one or 2 doses of Pfizer vaccine have also been reported,” noted the researchers.

They continued, “Vaccines are known to be potential immunological trigger for autoimmunity and cases of immune TTP following vaccination have been reported before the covid pandemic. The precise mechanism is not proven but could be related to exposure to antigens with molecular mimicry to ADAMTS13. It is of interest that COVID-19 infection itself has been reported as a cause of immune TTP in the literature.”

In the current case study, the patient presented to the emergency room 3 weeks following her fist vaccine dose. She had a hematuria that had lasted 3 days, as well as vomiting and some hematemesis. TTP was suspected based on the patient’s PLASMIC score of 7. The diagnosis was confirmed by blood samples, which showed ADAMTS13 activity of 0% with an antibody titer of 16.

After initially responding to plasma exchange with prednisone and folic acid, the patient became refractory after 6 days, with her platelet counts dropping. After trying intensified plasma exchange and rituximab on day 7, her physicians administered caplacizumab, which led to immediate improvement and normalization of platelet counts on day 10.

“The temporal relationship suggest that the Pfizer-BioNTech mRNA vaccine might be the main trigger for the development of immune TTP in this patient,” explained the researchers. “Despite prompt treatment, she had a refractory, almost fatal, course that was successfully salvaged by caplacizumab. Now in remission, she still is at a significant risk of relapse and long-term sequelae.”

By day 12, the patient finished plasma exchange sessions. At discharged, the patient was still on prednisone and subcutaneous caplacizumab, the latter of which was discontinued on day 39 when ADAMTS13 activity restored to 95% and no antibodies were detected. The patient also received 4 weekly doses of rituximab after discharge.

Reference:

Laverdure E, Sperlich C, Fox S. Refractory immune TTP following Pfizer-BioNTech COVID-19 vaccine successfully salvaged with caplacizumab. J Thromb Haemost. Published online May 5, 2022. doi: 10.1111/jth.15751